Naloxone (Narcan): Side Effects, Treatment for Addiction, and Availability
Naloxone (Narcan) is an opioid antagonist that is used to reverse drug overdoses caused by opioids.1 It is an FDA-approved medication that works by blocking opioid receptors in the body for a short time. By knocking the drug off the opioid receptors, Narcan reverses the overdose and allows the person to breathe.
Naloxone is frequently used in emergency situations to prevent a life-threatening opioid overdose. The medication only works if a person has opioids in their system, otherwise, it has no effect. It is also effective if a person has overdosed on opioids like heroin, hydrocodone, morphine, or oxycodone while also using sedatives or stimulants. However, naloxone will not treat overdoses caused by benzodiazepines, stimulants, cocaine, or amphetamines. Naloxone may also be prescribed by a doctor for someone who is in medication-assisted treatment (MAT) or is at risk for an opioid overdose.
Although Narcan is usually administered by emergency responders, people with minimal training on how to administer Naloxone may also do so if they have the medication readily available. It may be administered via injection or as a nasal spray, which is a more highly concentrated form of the medication.
Narcan is not a controlled substance and is considered non-addictive, as it does not cause a “high” or carry a risk for misuse or abuse.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA), Narcan can be helpful for certain patients receiving medication-assisted treatment for substance use disorders. In these instances, good candidates for naloxone treatment include:2
- People who take high doses of opioids for long-term chronic pain management
- People who receiving rotating opioid medication regimens
- People who have recently been discharged from emergency medical care after overdosing on opioids
- People who take certain extended-release or long-acting opioid medications
- People who are completing a mandatory opioid detox program
If a patient is enrolled in a medication-assisted program for addiction treatment, his or her doctor may also show loved ones and caregivers how to administer Narcan in the event of an overdose.
Although someone who is enrolled in addiction treatment is less likely to experience an opioid overdose than someone who is actively addicted, it can still happen. A person who is receiving MAT for a substance use disorder may overdose if he or she:
- Accidentally takes an extra dose of opioid medication
- Accidentally takes an opioid medication in the wrong way
- Purposely misuses prescription opioid medication or illegal opioid drugs like heroin
- Mixes opioid drugs with other addictive substances or alcohol
Close friends, family members, and other loved ones of someone who is in recovery or actively addicted should know the signs of opioid overdose so they can recognize if their loved one needs help. Signs of an opioid overdose may include:3
- Pinpoint pupils
- Extreme sleepiness
- Loss of consciousness
- Respiratory depression
Naloxone can be administered via a single-use, single-dose nasal spray or a single-use auto-injector. Neither device requires assembly and both can be easily administered to a person while they lay on their back.
The effects of naloxone only last between 30 and 90 minutes, so if you believe that a loved one is experiencing an opioid overdose and you have Narcan available, you should administer a single dose and call 911 for emergency medical services right away. If the person doesn’t respond to the Narcan within two to five minutes, give them another dose.
Naloxone can also cause uncomfortable withdrawal symptoms, so if the person is awake and alert, he or she may want to use opioids again to get rid of the discomfort. If you can, try to encourage the person not to use again and seek medical help as quickly as possible.
Naloxone is not a controlled substance and it has no potential for abuse. It is a non-addictive prescription medication that only produces effects if the user has opioids in their system. If someone were to attempt to misuse Narcan by taking an unnecessary dose, it would not produce any effects (as long as they did not have opioids in their system).4
Narcan can produce abrupt opioid withdrawal symptoms, such as:
- Stomach pain
Other more severe side effects of Narcan may include:
- Irregular heartbeat
- Loss of consciousness
You can purchase Narcan from any major pharmacy chain, such as CVS or Walgreens without a prescription from a doctor. It is also covered by most insurance plans.5
If you or a loved one depends on Narcan to continue misusing opioids, an addiction treatment program can help you overcome your addiction and start living a drug-free life. At Nova Recovery Center, we can help you start over with an individualized treatment program and recovery support services. Call (512) 605-2955 to get started today.
100% Confidential Guarantee
Nova Recovery Center is dedicated to helping you or your loved one get help. Please call or fill out this form for a confidential consultation.
One of our understanding, dedicated advisors will contact you about your options. Begin healing today.